Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2000, 2:04 AM CDT for Franklin County, Kansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 2:04 AM CDT (07:04 UTC)
- Expired
- May 27, 2000, 2:20 AM CDT
- In force
- 16 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:12 AM CDT | Thunderstorm Wind 54 E | Rantoul, KS | |
| May 27, 2:16 AM CDT | Thunderstorm Wind 54 E | Ottawa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS53 KTOP 270705 SVRTOP KSC059-270720- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 204 AM CDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 220 AM CDT * AT 204 AM CDT...THE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF OTTAWA TO 16 MILES SOUTH OF OTTAWA... MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... LANE RANTOUL WELLSVILLE 70 MPH WINDS HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, May 26, 3:32 PM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT FRI MAY 26 2000 MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY. LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING SEVERE WEATHER THREAT. SOME LARGE HAIL REPORTED EARLIER TO THE WEST OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING. SEVERE PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES SUPPORTING ACTIVITY FARTHER WEST. AFTER LEAD UPPER FEATURES WORKS EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT. ON SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30 AND 40 PERCENT POPS FOR THE DAY. THINKS QUIET DOWN SOME SATURDAY NIGHT AND SUNDAY. WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY WARM SUNDAY WITH MOSTLY SUNNY SKIES. SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK STORMS WILL MOVE ALONG. TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS. .TOP...NONE FRANTZ CH
In the hours before
Local storm report, May 27, 1:09 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM EMPORIA KS WIND DAMAGE
05/27/00 LYON STATIONARY SPOTTER
REPORTED 70 MPH WINDS
AND LARGE TREE LIMBS DOWNLocal storm report, May 27, 1:25 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 AM MELVERN KS 50 MPH TSTM GUST
05/27/00 OSAGE OSAGE CO SHERIFF
REPORTED 50 MPH WIND AT
MELVERN LAKELocal storm report, May 27, 1:30 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM GRIDLEY KS 50 MPH TSTM GUST
05/27/00 COFFEY COFFEY CO. SHERIFF
REPORTEDLocal storm report, May 27, 1:38 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
138 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0132 AM 3 S BARCLAY KS 70 MPH TSTM GUST
05/27/00 OSAGE STATIONARY SPOTTERS
REPORTLocal storm report, May 27, 1:48 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM LEBO KS 65 MPH TSTM GUST
05/27/00 COFFEY COFFEY CO. SHERIFF
REPORTEDLocal storm report, May 27, 2:00 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 AM WILLIAMSBURG KS .75 INCH HAIL
05/27/00 FRANKLIN FRANKLIN CO. SHERIFF
REPORTED TREE LIMBS
DOWN POWERPOLES LEANING
TORRENTAIL RAINThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 31 min |
| May 27, 12:34 AM CDT | Tornado Warning | TOP | Lyon | 31 min |
| May 27, 1:00 AM CDT | Tornado Warning | TOP | Lyon | 20 min |
| May 27, 1:15 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 45 min |
| May 27, 1:34 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.